Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


meds and fatigue
Sep 4, 2006

I am a 32 yr old male who was taking sustiva and truvada for 6 months last year, however, i stopped due to fatigue and the constant 'i have left the tv on' buzz. I have had a six month break and have started again with truvda but swapped sustiva for nevirapine. I don't have the buzz any more but still have the fatigue. I have been only taking them for two weeks. In your opionion are all meds going to have this effect or is it worth changing again to a PI. Many thanks from the UK.

Response from Dr. Frascino

Hello,

Taking HAART (highly active antiretroviral therapy) is not easy. This is potent stuff. But that should come as no surprise, considering it is battling a germ as toxic and devious as HIV. Not all anti-HIV medications have the same array of potential side effects or toxicities. AZT, for instance, is often linked with anemia and nausea; D4T, with lipoatrophy; nelfinavir, with diarrhea; Sustiva, with bizarre dreams, etc., etc., etc., Finding the right HAART regimen that is best for you requires working closely with your HIV specialist. Many factors need to be taken into consideration, including resistance profiles, drug-drug-interactions, side effects/toxicities, pill burden, dosing requirements, etc. One component to all therapeutic equations is "quality of life." If the medications make you so miserable that you won't take them exactly as prescribed, then they could wind up doing more harm than good by inducing increasing drug resistance, which could decrease your options for using other drugs in the future. The basic philosophy for finding the HAART regimen that's best for any one particular person is "one size fits one!" Talk to your HIV specialist and discuss all your available options, including the potential upside and downside of each drug in the proposed regimens. Then decide together what to use. I should also point out that, as with any potent therapy, it often takes your system awhile to get used to having a drug "onboard." Often our bodies acclimate to the new drug over several weeks and the initial annoying side effects significantly lessen or go away completely.

Finally, you seem fairly certain that your fatigue is related to your HIV drugs, and that may well be the case if you were not fatigued before starting them or while on your "drug holiday" and noticed a big difference each time you started your meds. However, HIV-related fatigue is an incredibly common phenomenon and has many potential underlying causes HIV meds being only one of them. For instance, could it be possible that when you have to take meds you get psychologically bummed out by the constant reminder you have HIV and need to pop these damn meds every day? Psychological problems, such as stress or depression, are often associated with fatigue. I'd suggest you take a read through the archives of this forum and review the common and not-so-common causes of HIV-related fatigue. Discuss these with your HIV specialist as well, OK?

Good luck! I'm here if you need me.

By the way, things could always be worse. Your "I have left the TV on buzz" could have been "I have left the TV on and Dubya is giving another worthless stay-the-course, Iraq-equals-Osama speech buzz!" Now that indeed would be intolerable!

Dr. Bob


Previous
Re:"are they forgetting us?"
Next
Anemia and procrit

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement